Are you a Health Professional? Jump over to the doctors only platform. Click Here

Benzodiazepine Use Imperils Elderly Hips

Print Friendly, PDF & Email

Elderly people who take benzodiazepine sedatives and sleeping aids have an increased risk of breaking a hip, according to researchers reporting in the Archives of Internal Medicine.

Elderly people who take benzodiazepine sedatives and sleeping aids have an increased risk of breaking a hip, according to researchers reporting in the Archives of Internal Medicine.Dr. Stephen B. Soumerai, of Harvard Medical School, in Boston, and colleagues assessed 42 months of New Jersey Medicaid health care claims data for 125,203 members, and assigned each person to a category of benzodiazepine use.The researchers identified 2312 hip fractures among this group, based on hospital claims.After adjusting for age, sex, race, Medicaid nursing home residence, exposure to other medications, dementia, and recent hospitalization, benzodiazepine use was associated with a 24 percent increased rate of hip fracture compared with no benzodiazepine use.It has been thought that long-lasting benzodiazepines are riskier for the elderly. However, Soumerai’s group found that exposure to short half-life, high-potency benzodiazepines was associated with a 27 percent increased rate of hip fracture while the corresponding rate for longer half-life benzodiazepines was 13 percent.Also, the hip fracture rate was greatest during the first 2 weeks of starting a benzodiazepine, but decreased thereafter.”Patients should receive increased surveillance and support mechanisms during the beginning of therapy,” the team suggests, but they acknowledge that “such measures may only prevent a small percentage of hip fractures among the elderly.”(Source: Reuters, Archives of Internal Medicine, August, 2004)

Print Friendly, PDF & Email

Dates

Posted On: 8 August, 2004
Modified On: 7 December, 2013

Tags



Created by: myVMC